MAUDE Adverse Event Report: SYNTHES MONUMENT 15.0MM CANNULATED DRILL BIT LARGE QC/280MM; BIT,DRILL

SYNTHES MONUMENT 15.0MM CANNULATED DRILL BIT LARGE QC/280MM; BIT,DRILL
Catalog Number 03.010.028
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/13/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.Device history records review was conducted.The report indicates that: dhr review for: part# 03.010.028 supplier lot# pe00697 synthes lot# pe00697 release to warehouse date: 15-sep-2010 supplier: (b)(4).(b)(4) was issued for part# 03.010.028 lot# pe00697 for rust color spots on one (1) drill shaft.The one (1) drill shaft with spots was returned to the supplier.Only conforming parts were accepted.This ncr for cosmetic issue is not related to the complaint condition of broken drill bit.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a femoral intramedullary nail procedure on (b)(6) 2016, as the surgeon was drilling into the canal stump of the femur the connection to the drill bit broke at the step down where the drill bit is connected to the stryker system 7 drill (which is at the coupling end of the drill bit).A backup drill was available and the surgeon was able to complete the procedure without further complications.There was no surgical time delay and no patient harm reported.The patient status was stable.This complaint contains one device.This report is 1 or 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed on the subject device (15.0mm cannulated drill bit large qc/280mm, part # 03.010.028, lot # pe00697).This complaint is confirmed.A portion of the proximal end of the returned drill bit has sheared off and was not returned for evaluation.The overall length of the returned drill bit measures approximately 261mm at customer quality.Therefore, the length of the sheared off proximal shaft portion that was not returned would be approximately 19.0mm in length with reference to overall drill bit length specification per product drawing.The outside shaft diameter at the location nearest the breakage measured and found to be within specification.The inside shaft diameter/cannulation at the location nearest the breakage measured and found to be within specification per product drawing.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.Most likely due to application of off axis force causing the cannulated drill bit the shear at the location of its smallest material cross section.A visual inspection under 5x magnification, dimensional inspection, device history record (dhr) review and drawing review were performed as part of this investigation.No product design issues or discrepancies were observed.The returned 15.0mm cannulated drill bit large qc/280mm (part# 03.010.028) is a reusable instrument in the titanium cannulated lateral entry femoral recon nail system used to open the medullary canal.Instructions for use are available in technique guide.Non conformance report (ncr) was issued for part# 03.010.028 lot# pe00697 for rust color spots on one (1) drill shaft.The one (1) drill shaft with spots was returned to the supplier.Only conforming parts were accepted.This ncr for cosmetic issue is not related to the complaint condition of broken drill bit.Drawing was reviewed during this evaluation.No product design issues or discrepancies were observed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
15.0MM CANNULATED DRILL BIT LARGE QC/280MM
Common Device Name
BIT,DRILL
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6230711
Report Number1719045-2017-10011
Device Sequence Number19021676
Product Code HTW
UDI-Device Identifier10886982067029
UDI-Public(01)10886982067029(10)PE00697
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.028
Device Lot NumberPE00697
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/06/2017
Supplement Report FDA Received Date02/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1